MAUDE Adverse Event Report: SMITH & NEPHEW, INC. META-TAN LAG SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. META-TAN LAG SCREW DRIVER; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71631440
Medical Device Problem Codes Fracture (1260); Material Twisted/Bent (2981)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 10/13/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a meta-tan screw planned removal, the tip of a meta-tan lag screw driver broke off and the surgeon failed to remove the piece from the patient's body.After a delay of more than 30 min, the device tip could not be removed, it remains embedded in the patient's bone.No additional intervention is planned to remove the broken piece from his body.Patient's current health status is good.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the tip of the meta-tan lag screw driver assembly is fractured and bent.The clinical/medical investigation stated that the meta-tan surgical technique indicates for removal of the lag screw, ¿under fluoroscopy, insert a 3.2mm guide pin into the back of the integrated interlocking lag screw.Slide the lag screwdriver over the guide pin and engage it with the back of the lag screw.Thread the retaining rod into the lag screw and remove using counterclockwise turns of the assembly¿.Without the requested operative report, it is unknown if a guide pin was utilized.With the information provided the clinical root cause of the broken and bent meta-tan lag screw driver assembly cannot be confirmed.The instrument's tip is an externally communicating device that is neither manufactured nor intended for implantation; therefore, no long-term exposure with skin or tissue data is available.We cannot make conclusions on the impact of the non-implantable foreign body.Although unlikely, the potential for corrosion and local irritation/migration of the meta-tan lag screw driver assembly tip could not be ruled out.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H6: medical device problem code.Section h3, h6: the device was not returned for evaluation.However, the photographs were reviewed, and revealed that the tip of the meta-tan lag screw driver assembly is fractured and bent.The clinical/medical investigation stated that the meta-tan surgical technique indicates for removal of the lag screw, ¿under fluoroscopy, insert a 3.2mm guide pin into the back of the integrated interlocking lag screw.Slide the lag screwdriver over the guide pin and engage it with the back of the lag screw.Thread the retaining rod into the lag screw and remove using counterclockwise turns of the assembly¿.Without the requested operative report, it is unknown if a guide pin was utilized.With the information provided the clinical root cause of the broken and bent meta-tan lag screw driver assembly cannot be confirmed.The instrument's tip is an externally communicating device that is neither manufactured nor intended for implantation; therefore, no long-term exposure with skin or tissue data is available.We cannot make conclusions on the impact of the non-implantable foreign body.Although unlikely, the potential for corrosion and local irritation/migration of the meta-tan lag screw driver assembly tip could not be ruled out.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for use for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices revealed that visually inspecting for damage or wear, including components in their disassembled state prior to re-assembly as well as ensuring components are re-assembled securely is indicated.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely potential factors that could contribute to the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B5: describe event or problem.
 
Event or Problem Description
It was reported that, during a meta-tan screw planned removal, the tip of a meta-tan lag screw driver bent and broke off.The surgeon failed to remove the piece from the patient's body.The back end of the meta-tan lag/comp kit 90/85 fractured off as well.After a delay of more than 30 min, the screw and device tip could not be removed, both remain embedded in the patient's bone.No additional intervention is planned to remove the broken piece from his body.Patient's current health status is good.

Brand Name
META-TAN LAG SCREW DRIVER
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18095435
Report Number1020279-2023-02178
Device Sequence Number12432564
Product Code HSB
UDI-Device Identifier00885556158340
UDI-Public00885556158340
Combination Product (Y/N)N
Initial Reporter CountrySF
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71631440
Device Lot Number19CSP0010
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2023
Supplement Date Received by Manufacturer11/29/2023
12/21/2023
Initial Report FDA Received Date11/08/2023
Supplement Report FDA Received Date12/05/2023
12/26/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/21/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
META-TAN LG/CMP SCREW90/85(PN:71642690).
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale